Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Memphis, TN

February 24, 20184 counties in Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Feb 24, 2018, 5:05 PM CST for 4 counties in Arkansas; Dunklin County, Missouri. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2018, 5:05 PM CST (23:05 UTC)
Expired
Feb 24, 2018, 5:45 PM CST
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 120 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 5:30 PM CSTTSTM WND DMG1 Nw Piggott, AR2 HOUSES HAD THE ROOFS TORN OFF COMPLETELY ON COUNTY ROAD 341.
Feb 24, 5:30 PM CSTTSTM WND DMGLorado, ARROOF BLOWN OFF OF BARN ON HIGHWAY 168. TIME ESTIMATED FROM RADAR.
Feb 24, 5:30 PM CSTTORNADO3 E Knobel, AR*** 1 FATAL *** POSSIBLE TORNADO. A TRAILER WAS BLOWN INTO A POND NEAR HIGHWAY 90 EAST OF HIGHWAY 135. ONE FATALITY REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS54 KMEG 242305
SVRMEG
ARC021-055-075-121-MOC069-242345-
/O.NEW.KMEG.SV.W.0008.180224T2305Z-180224T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
505 PM CST SAT FEB 24 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Greene County in eastern Arkansas...
  Southeastern Randolph County in eastern Arkansas...
  East central Lawrence County in eastern Arkansas...
  Clay County in eastern Arkansas...
  Northeastern Dunklin County in southeastern Missouri...

* Until 545 PM CST

* At 505 PM CST, a severe thunderstorm was located over O'Kean, or 8
  miles northeast of Walnut Ridge, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Paragould, Kennett, Walnut Ridge, Malden, Piggott, Campbell,
  Rector, Marmaduke, Chalk Bluff Natural Area, Crowleys Ridge State
  Park, Lake Frierson State Park, Oak Grove Heights, Holcomb, Lafe,
  College City, Knobel, St. Francis, Pollard, Greenway and O'Kean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM CST for eastern
Arkansas...and southeastern Missouri.

LAT...LON 3662 8997 3628 8997 3596 9073 3597 9081
      3617 9099 3650 9031 3650 9022 3654 9021
TIME...MOT...LOC 2305Z 241DEG 67KT 3615 9083 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:48 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 24, 3:48 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
348 PM CST Sat Feb 24 2018

.DISCUSSION...

Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.

The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.

Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.

SWC

&&

.AVIATION...

MVFR cigs prevail across the Mid-South with a cluster of SHRAs
and TSRAs across the western half of the Mid-South. The cluster
of SHRAs and TSRAs will move across eastern AR and NW TN including
KJBR this afternoon. A line of strong to severe storms will
organize along a cold front this afternoon and sweep west this
evening with ocnl IFR cigs/vsbys and gusty winds reaching KJBR
around 25/22z...KMEM at 25/01z...KMKL at 25/02z and KTUP at
25/04z. Some post frontal rain will follow the frontal passage
then VFR conditions will return by 25/06z at KJBR spreading east
to KTUP by 25/12z.

South winds 15-20kts with higher gusts this afternoon ahead of the
front shifting to WSW as the line moves through this evening and
remaining gusty. Winds will continue to veer to the north and
diminish through Sunday morning.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
     Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
     Randolph-St. Francis.

MO...Flood Watch through late tonight for Dunklin-Pemiscot.

MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
     DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 24, 2:49 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
249 PM CST Sat Feb 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
249 PM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.

The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.

Saturated soil may make trees especially prone to be toppled by
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain and strong to possibly severe thunderstorms are possible
Wednesday. Flooding is also a concern midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon through late
tonight.

SWC

In the hours before

Special weather statement, Feb 24, 12:37 PM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
1237 PM CST SAT FEB 24 2018

TNZ020-021-052-054-241915-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
1237 PM CST SAT FEB 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST
FOR...

Southern Carroll County in northwestern Tennessee...
Northern Henderson County in southwestern Tennessee...
Madison County in southwestern Tennessee...
Southeastern Gibson County in northwestern Tennessee...

At 1236 PM CST...a strong thunderstorm producing winds at least 40
mph was located near Jackson, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Carroll...northern Henderson...Madison and
southeastern Gibson Counties should monitor this storm closely.

LAT...LON 3549 8893 3567 8902 3575 8893 3603 8833
      3578 8818 3576 8818
TIME...MOT...LOC 1836Z 240DEG 49KT 3562 8888
Local storm report, Feb 24, 2:24 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     5 NE JACKSON            35.69N 88.75W
02/24/2018  E40 MPH          MADISON            TN   FIRE DEPT/RESCUE

            TREE DOWN ON WATSON RD JUST OUTSIDE OF JACKSON, TN.
            DELAYED REPORT, TIME ESTIMATED.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 9:26 AM CSTDense Fog AdvisoryMEGClay, Greene, Lawrence, Randolph4 hr
Feb 24, 1:32 PM CSTFlash Flood WarningMEGClay, Greene, Lawrence, Randolph6 hr
Feb 24, 4:28 PM CSTFlash Flood WarningMEGCraighead, Cross, Poinsett4 hr
Feb 24, 4:33 PM CSTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Randolph42 min
Feb 24, 4:51 PM CSTSevere Thunderstorm WarningMEGClay, Randolph39 min
Feb 24, 5:02 PM CSTSevere Thunderstorm WarningMEGCraighead, Poinsett43 min
Feb 24, 5:06 PM CSTTornado WarningMEGClay, Randolph24 min
Feb 24, 5:14 PM CSTTornado WarningMEGClay, Greene, Randolph46 min
Feb 24, 5:15 PM CSTTornado WarningMEGClay, Craighead, Greene, Lawrence24 min
Feb 24, 5:18 PM CSTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett42 min
Feb 24, 5:29 PM CSTTornado WarningMEGCraighead, Mississippi, Poinsett10 min
Feb 24, 5:34 PM CSTSevere Thunderstorm WarningMEGCrittenden, Cross, Lee, St. Francis41 min
Feb 24, 5:40 PM CSTFlash Flood WarningMEGLee, St. Francis5 hr
Feb 24, 5:42 PM CSTFlash Flood WarningMEGMississippi6 hr
Feb 24, 5:42 PM CSTSevere Thunderstorm WarningMEGClay, Craighead, Crittenden, Greene, Mississippi, Poinsett48 min
Feb 24, 5:56 PM CSTTornado WarningMEGClay23 min
Feb 24, 5:19 PM CSTFlash Flood WarningMEGPemiscot6 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.